Alert archive / Alabama / Special Weather Statements in 2021
Special Weather Statement, NWS Birmingham, AL
NWS Birmingham, AL issued this special weather statement at Aug 27, 2021, 8:13 PM CDT for Calhoun County, Alabama. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 27, 2021, 8:13 PM CDT (01:13 UTC)
- Expired
- Aug 27, 2021, 9:00 PM CDT
- In force
- 47 min
- Issued by
- NWS Birmingham, AL
- Hail
- 0.00 in
- Wind
- 40
County Calhoun County, AL
The radar
The Birmingham radar (KBMX), 112 km from the middle of the area, began a volume at 01:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Birmingham, AL (KBMX), launched 00:00Z, 1.2 hours before the alert went out and 112 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1594 J/kg
- Mixed-layer CIN
- -15 J/kg
- Mixed-layer LCL
- 1078 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- 86 m²/s²
- 0-3 km storm-relative helicity
- 86 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
464
WWUS84 KBMX 280113
SPSBMX
Special Weather Statement
National Weather Service Birmingham AL
813 PM CDT Fri Aug 27 2021
ALZ018-019-280200-
Calhoun AL-Etowah AL-
813 PM CDT Fri Aug 27 2021
...A strong thunderstorm will impact portions of northwestern Calhoun
and southeastern Etowah Counties through 900 PM CDT...
At 813 PM CDT, Doppler radar was tracking a strong thunderstorm near
Jacksonville State University, or near Jacksonville, moving northwest
at 20 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Gadsden, Anniston, Jacksonville, Rainbow City, Hokes Bluff, Saks,
Glencoe, Weaver, Ohatchee, Ballplay, Gadsden Mall, Alexandria, Neely
Henry Lake, Jacksonville State University, Southside, Gadsden Steam
Plant, Big Wills Creek, Cobb City, Sulphur Springs and Gadsden Water
Works.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Birmingham.
&&
LAT...LON 3406 8577 3379 8569 3370 8589 3384 8607
3385 8605 3386 8606 3386 8610 3390 8611
3390 8614 3405 8600 3408 8578
TIME...MOT...LOC 0113Z 153DEG 18KT 3383 8583
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
$$
40/SizemoreWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this special weather statement went out at Aug 27, 3:57 PM CDT, 4 hours 16 minutes earlier.
Area forecast discussion, Aug 27, 3:57 PM CDT, 4 hours 16 minutes before
Area Forecast Discussion National Weather Service Birmingham AL 357 PM CDT Fri Aug 27 2021 .SHORT TERM... /Updated at 1247 PM CDT Fri Aug 27 2021/ Today through Saturday. Features of Interest. The region remains under broad ridging in the upper and mid levels, while ridging in the lower levels was positioned to our east and northeast. This was resulting in a persistent southeasterly flow off the surface from around 850 to near 500 mb. Surface winds were generally out of the east due to surface high pressure remaining to the northeast of the area. Regional satellite imagery depicted a mid to upper level low south of Louisiana which was supporting showers and thunderstorms across portions of the western and central Gulf Coast regions while eyes remain on Ida, which has been continuing to organize and improve its appearance from satellite over the last several hours. Hazard Assessment. Today's wet microburst risk is low. The heavier activity today will produce frequent lightning strikes, heavy rainfall and some potentially gusty winds. Today. A more moist profile aloft is supporting scattered showers with potential for a few thunderstorms to develop across the area this afternoon. Activity will move towards the northwest and is being assisted by a weak disturbance aloft moving into the area from the east this afternoon. Expect partly cloudy skies with scattered showers and some thunderstorms this afternoon. The better chances will be roughly between the Interstate 20 and Interstate 85 corridors this afternoon. Highs will range from the upper 80s in the eastern highlands to readings in the lower 90s elsewhere. Winds will be out of the east 6-12 mph. Tonight. Expect mid and lower level ridging to move closer to the forecast area from the east and northeast overnight while the mid to upper low over the Northern Gulf of Mexico moves further to the west. Ida is forecast to cut across the western Tip of Cuba overnight and emerge into the Southeast Gulf of Mexico early Saturday morning. Expect a few lingering showers tonight with best chances south and southeast. Skies will be partly cloudy otherwise. Lows will range from the lower 70s northeast to readings in the mid 70s south and west. Winds will remain out of the east 4-8 mph. Saturday. Mid and lower level ridging will continue to move closer to the area from the east and northeast on Saturday while surface high pressure will build in a bit further from the east as well. Ida is expected to continue on a northwest trajectory, moving over the Central Gulf of Mexico through the day and becoming positioned south of the Mouth of the Mississippi River by early evening. Partly cloudy skies are expected across much of Central Alabama with scattered showers and some thunderstorms. The better chances will be across the south and southwest. Highs will range from the upper 80s east and southeast to around 90 elsewhere. Winds will become southeasterly 7-14 mph. 05 .LONG TERM... /Updated at 0333 PM CDT Fri Aug 27 2021/ Forecast updates today center around Hurricane Ida (upgraded this afternoon) and her impacts to Central Alabama. No changes to the forecast track as the system moves northward through the Gulf, making landfall along the Louisiana coast Sunday evening as a major hurricane. The track inland has shifted very slightly to the west today, with the recurve to the northeast occurring near the Mississippi River Monday and the center of Ida over the Tennessee Valley by Wednesday morning. Event rainfall totals trended downward today but I would expect those numbers to fluctuate and likely increase again, as adjustments are made to the track and strongest transport of moisture northward. Will keep high pops in the forecast for Monday through Tuesday, especially across the west. Storm total rainfall of 3 to 5 inches are possible across the west, with locally higher amounts. A tornado threat will likely exist for all of Central Alabama, and will adjust wording in the HWO to reflect that threat being possible areawide. With the center of Ida passing close to northwestern counties, it is possible a wind advisory will be necessary Tuesday, as winds increase to 25 to 30 mph with gusts up to 40mph. 14 Previous long-term discussion: /Updated at 0408 AM CDT Fri Aug 27 2021/ Saturday night through Thursday. Tropical Storm Ida is currently located near the Cayman Islands, and is forecast to strengthen into a hurricane over the Gulf this weekend as it moves northeastward. Latest NHC forecasts have Ida at major hurricane strength as it makes landfall along the northern Gulf coast Sunday night, with the most likely location at this time being somewhere along the Louisiana coast. Steering will be determined by the strength of a mid-level ridge centered over the Carolinas, but there is decent ensemble agreement for this lead time on the track forecast. There is still some spread on timing but that is beginning to improve. Ida is forecast to slow down after landfall, eventually recurving to the northeast over the Tennessee Valley by Tuesday night as a depression. Impacts with tropical cyclones along the Gulf Coast often extend east of the cone and well east of the landfall point, and that looks to be the case with this system as well. At this time the main potential threats for Central Alabama are flooding and tornadoes. With the relatively slow motion after landfall, a prolonged period of strong IVT (deep layer integrated moisture transport) will occur east of the center with rainfall amounts of 2 to 6 inches across Central Alabama with locally higher amounts. Streamflows remain at or above normal across the area, though normal values are fairly low this time of year. Still, this will result in a risk of areal and flash flooding across the area, especially the northwest half, and ensemble river forecasts suggest at least a chance of flooding along the Tombigbee River. 850mb flow of 40 to 60 kts across much of the area will result in enhanced low-level shear, which result in the potential for tropical cyclone tornadoes as well if there is sufficient instability. Past tropical cyclones that have taken similar tracks to Ida have produced tornadoes over Central Alabama. Finally, depending on the track and decay rate of Ida, sustained winds and/or wind gusts could reach advisory criteria mainly in our western counties. Based on the latest forecasts, have added a mention of flooding/tornadoes to the HWO for Tuesday to go along with the previous mention for Monday. Northerly flow behind Ida may bring down some drier air late in the forecast period, with lower rain chances towards the latter part of next week. 32/Davis && .AVIATION... 18Z TAF Discussion. Scattered cumulus clouds will persist across the entire area this afternoon with scattered showers and a few thunderstorms developing over the next few hours. Best thunderstorm potential will exist from now through around 00z north and through 03z south. Low-level winds will be from the east 5-10 kts. Shower activity will decrease overnight with scattered to broken skies, generally in VFR range, though some MVFR will be possible at TOI and near MGM. Low-level winds will remain out of the east 4-8 kts. Expect scattered to broken skies on Friday with scattered showers and some thunderstorms developing from late morning through the afternoon with better chances south. Low-level winds will become out of the southeast 6-12 kts. 05 && .FIRE WEATHER... Scattered showers and thunderstorms are expected Saturday with the highest rain chances during the afternoon across the south. Increasing rain coverage is expected Sunday through early next week as a hurricane makes landfall along the northern Gulf Coast. Expect widespread heavy rainfall Monday and Tuesday, with increasing winds across the area. Min RH values mainly remain above 50 percent. && .PRELIMINARY POINT TEMPS/POPS... Gadsden 72 90 72 92 71 / 20 30 10 30 20 Anniston 73 88 73 91 72 / 20 30 10 30 20 Birmingham 74 90 74 92 73 / 20 30 10 50 20 Tuscaloosa 75 90 74 89 73 / 20 40 10 50 30 Calera 73 88 74 89 73 / 20 30 10 50 20 Auburn 73 87 73 88 72 / 30 30 10 40 20 Montgomery 74 89 74 91 73 / 30 40 20 60 20 Troy 74 88 73 89 72 / 30 50 20 60 20 && .BMX WATCHES/WARNINGS/ADVISORIES/... None. &&
Hazardous weather outlook, Aug 27, 4:53 PM CDT, 3 hours 20 minutes before
Hazardous Weather Outlook National Weather Service Birmingham AL 453 PM CDT Fri Aug 27 2021 ALZ011>015-017>050-290100- Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee- Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega- Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa- Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon- Bullock-Lee-Russell-Pike-Barbour- 453 PM CDT Fri Aug 27 2021 This Hazardous Weather Outlook is for the counties served by the National Weather Service office in Birmingham. .DAY ONE...Outlook through Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. There is a risk of heavy rainfall resulting in instances of flooding, gusty winds, and a few tornadoes for portions of Central Alabama Monday into Tuesday as Ida moves through the region. .SPOTTER INFORMATION STATEMENT... Activation of storm spotters and emergency management may be needed Monday and Tuesday.
In the hours before
Special weather statement, Aug 27, 5:12 PM CDT, 3 hours 1 minute before
Special Weather Statement
National Weather Service Birmingham AL
512 PM CDT Fri Aug 27 2021
ALZ047-272300-
Lee AL-
512 PM CDT Fri Aug 27 2021
...A strong thunderstorm will impact portions of northeastern Lee
County through 600 PM CDT...
At 512 PM CDT, Doppler radar was tracking a strong thunderstorm near
Smiths, moving west at 30 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Opelika, Smiths, Smiths Station, Beulah, Beauregard, Bleecker, Beans
Mill, Griffen Mill, Monterey Heights and Mount Jefferson.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Birmingham.
&&
LAT...LON 3251 8500 3251 8541 3265 8542 3273 8536
3273 8529 3274 8528 3271 8512 3269 8511
3266 8509 3265 8511 3263 8509 3262 8509
3258 8507 3254 8502
TIME...MOT...LOC 2212Z 100DEG 26KT 3260 8504
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
40/SizemoreSpecial weather statement, Aug 27, 5:38 PM CDT, 2 hours 35 minutes before
Special Weather Statement
National Weather Service Birmingham AL
538 PM CDT Fri Aug 27 2021
ALZ047-048-272330-
Lee AL-Russell AL-
538 PM CDT Fri Aug 27 2021
...A strong thunderstorm will impact portions of southeastern Lee and
northern Russell Counties through 630 PM CDT...
At 538 PM CDT, Doppler radar was tracking a strong thunderstorm near
Fort Benning/lawson Army Air Fld, or 7 miles south of Phenix City,
moving west at 20 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Ladonia, Russell County Sports Complex, Uchee Creek, Fort Mitchell,
Ladonia Sports Complex, Fort Mitchell Activity Center, Phenix Drag
Strip and Parkmanville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Birmingham.
&&
LAT...LON 3241 8498 3239 8497 3239 8498 3238 8499
3238 8497 3237 8499 3236 8498 3234 8501
3232 8500 3231 8497 3228 8498 3232 8533
3246 8535 3252 8523 3243 8496 3242 8496
TIME...MOT...LOC 2238Z 108DEG 17KT 3237 8506
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
40/SizemoreSpecial weather statement, Aug 27, 6:24 PM CDT, 1 hour 49 minutes before
Special Weather Statement
National Weather Service Birmingham AL
624 PM CDT Fri Aug 27 2021
ALZ028-029-037-038-280000-
Tallapoosa AL-Clay AL-Randolph AL-Chambers AL-
624 PM CDT Fri Aug 27 2021
...Strong thunderstorms will impact portions of Randolph,
northeastern Tallapoosa, northwestern Chambers and southeastern Clay
Counties through 700 PM CDT...
At 623 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Wedowee to near West Chambers. Movement
was northwest at 25 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Roanoke, Wedowee, Lake Wedowee, Stroud, Wadley, Malone, Abanda,
Welch, Trammel Crossroads, Corinth, Buffalo, Fosters Cross Roads,
Crystal Lake, Penton, Sparkling Springs, Daviston, Dickert, R.L.
Harris Dam, Tennant and Motley.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Birmingham.
&&
LAT...LON 3349 8562 3327 8572 3297 8569 3293 8532
3325 8529
TIME...MOT...LOC 2323Z 127DEG 22KT 3328 8543 3288 8547
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
40/SizemoreLocal storm report, Aug 27, 6:43 PM CDT, 1 hour 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
643 PM CDT FRI AUG 27 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0601 PM TSTM WND DMG 2 WSW MONTEREY HEIGHTS 32.50N 85.13W
08/27/2021 LEE AL EMERGENCY MNGR
TREES AND POWERLINES DOWN.
&&
ASSpecial weather statement, Aug 27, 8:13 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Birmingham AL
813 PM CDT Fri Aug 27 2021
ALZ018-019-280200-
Calhoun AL-Etowah AL-
813 PM CDT Fri Aug 27 2021
...A strong thunderstorm will impact portions of northwestern Calhoun
and southeastern Etowah Counties through 900 PM CDT...
At 813 PM CDT, Doppler radar was tracking a strong thunderstorm near
Jacksonville State University, or near Jacksonville, moving northwest
at 20 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Gadsden, Anniston, Jacksonville, Rainbow City, Hokes Bluff, Saks,
Glencoe, Weaver, Ohatchee, Ballplay, Gadsden Mall, Alexandria, Neely
Henry Lake, Jacksonville State University, Southside, Gadsden Steam
Plant, Big Wills Creek, Cobb City, Sulphur Springs and Gadsden Water
Works.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Birmingham.
&&
LAT...LON 3406 8577 3379 8569 3370 8589 3384 8607
3385 8605 3386 8606 3386 8610 3390 8611
3390 8614 3405 8600 3408 8578
TIME...MOT...LOC 0113Z 153DEG 18KT 3383 8583
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
40/SizemoreThe office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 27, 8:20 PM CDT | Special Weather Statement | BMX | Cherokee | 40 min |
| Aug 28, 6:15 PM CDT | Special Weather Statement | BMX | Pike | 45 min |
| Aug 28, 6:45 PM CDT | Special Weather Statement | BMX | Pike | 45 min |
Nearby
Special Weather Statements in Alabama, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.